Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 23, 2017, 1:56 PM EDT for Essex County, Middlesex County, Suffolk County, Massachusetts. It was in force for 64 min. 34 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2017, 1:56 PM EDT (17:56 UTC)
- Expired
- Jun 23, 2017, 3:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Essex County, MA, Middlesex County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 79 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 2:01 PM EDT | TSTM WND DMG | Lexington, MA | WIRES DOWN ON BEDFORD STREET |
| Jun 23, 2:07 PM EDT | TSTM WND DMG | Woburn, MA | TREE AND WIRES DOWN ON ELISA BY WINDSOR STREET. TREE AND WIRES DOWN ON PROSPECT AT HIGH STREET. |
| Jun 23, 2:09 PM EDT | TSTM WND DMG | Lexington, MA | TREE DOWN ON A HOUSE |
| Jun 23, 2:09 PM EDT | TSTM WND DMG | Woburn, MA | TREE DOWN ON A CAR ON HIGH STREET |
| Jun 23, 2:11 PM EDT | TSTM WND DMG | Winchester, MA | TREE DONW ACROSS ROAD ON PARK AVENUE |
| Jun 23, 2:11 PM EDT | TSTM WND DMG | Winchester, MA | TREE DOWN ACROSS ROAD ON PARK AVENUE |
| Jun 23, 2:12 PM EDT | TSTM WND DMG | Lexington, MA | MANHOLE COVER LIFTED OFF THE ROADWAY AT WALTHAM AND MERRITT STREETS. |
| Jun 23, 2:12 PM EDT | TSTM WND DMG | Woburn, MA | LARGE BRANCHES AND WIRES DOWN ON STURGIS STREET |
| Jun 23, 2:12 PM EDT | TSTM WND DMG | Woburn, MA | TREE AND MULTIPLE WIRES DOWN ON LILLIAN STREET. TREE DOWN ON PROSPECT STREET WITH TOP HALF OF TREE ON WIRES. TREE DOWN ON SALEM AT HILLTOP STREET AND FRONT END LOADER REQUESTED. |
| Jun 23, 2:12 PM EDT | TSTM WND DMG | Woburn, MA | TREE DOWN ON MONTVALE AVENUE BY VERNON STREET. TREE AND POWER LINES DOWN ON WEST STREET. TREE AND MULTIPLE WIRES DOWN ON LILLIAN STREET. TREE DOWN ON PROSPECT STREET WITH TOP HALF OF TREE ON WIRES. TREE DOWN ON SALEM AT HILLTOP STREET AND FRONT END LOADER REQU |
| Jun 23, 2:13 PM EDT | TSTM WND DMG | Lexington, MA | TREE BRANCH DOWN ON WALTHAM STREET. |
| Jun 23, 2:13 PM EDT | TSTM WND DMG | Lexington, MA | TREE DOWN ON WOOD STREET |
| Jun 23, 2:13 PM EDT | TSTM WND DMG | Medford, MA | TREE DOWN ON BRADLEY ROAD |
| Jun 23, 2:13 PM EDT | TSTM WND DMG | North Reading, MA | TREES AND POWER LINES DOWN ON HILLVIEW ROAD. |
| Jun 23, 2:15 PM EDT | TSTM WND DMG | Reading, MA | LARGE TREE DOWN ON HOUSE ON TEMPLE STREET. |
| Jun 23, 2:18 PM EDT | TSTM WND DMG | Andover, MA | TREE DOWN ON RIVER STREET |
| Jun 23, 2:18 PM EDT | TSTM WND DMG | Andover, MA | TREES AND WIRES DOWN ON JENKINS ROAD AT THE ENTRANCE OF CAMP EVERGREEN. |
| Jun 23, 2:18 PM EDT | TSTM WND DMG | North Reading, MA | TREE DOWN ACROSS THE ROAD ON HAVERHILL STREET |
| Jun 23, 2:18 PM EDT | TSTM WND DMG | Wilmington, MA | TREE AND WIRES DOWN IN ROADWAY ON FERN AVENUE |
| Jun 23, 2:20 PM EDT | TSTM WND DMG | Andover, MA | TREE DOWN BLOCKING ROADON SOUTH MAIN STREET JUST PAST PHILIPS INDOOR TRACK. |
| Jun 23, 2:20 PM EDT | TSTM WND DMG | Andover, MA | TREE DOWN BLOCKING ROAD PERPENDICULAR TO SOUTH STREET. |
| Jun 23, 2:20 PM EDT | TSTM WND DMG | Andover, MA | LARGE 8 INCH BRANCH DOWN ON SALEM STREET. |
| Jun 23, 2:25 PM EDT | TSTM WND DMG | Andover, MA | TREE LIMB DOWN ON POWER LINES ON SHAWSHEEN ROAD NEAR WEST MIDDLE SCHOOL. |
| Jun 23, 2:33 PM EDT | TSTM WND DMG | Lynnfield, MA | POWER LINES DOWN ON ORCHARD LANE |
| Jun 23, 2:34 PM EDT | TSTM WND DMG | Boxford, MA | TREE DOWN BLOCKING ROUTE 133 |
| Jun 23, 2:35 PM EDT | TSTM WND DMG | Boxford, MA | POWER LINES DOWN ON MILL ROAD. LARGE LIMB DOWN ON WIRES ON BOREN LANE. |
| Jun 23, 2:35 PM EDT | TSTM WND DMG | Boxford, MA | TREE AND WIRES DOWN BLOCKING THE ROAD ON WOODCREST ROAD. |
| Jun 23, 2:35 PM EDT | TSTM WND DMG | Boxford, MA | TREE DOWN ON WIRES ON SPOFFORD ROAD. LARGE TREE DOWN TAKING DOWN A UTILITY POLE ON SPRUCEWOOD CIRCLE AT WOODCREST ROAD. A COUPLE OF TREES DOWN ON WASHINGTON STREET. |
| Jun 23, 2:35 PM EDT | TSTM WND DMG | Georgetown, MA | MULTIPLE TREES AND WIRES DOWN. |
| Jun 23, 2:37 PM EDT | TSTM WND DMG | Haverhill, MA | TREE BRANCH DOWN ON POWER LINES ON WESTLAND TERRACE. TREE DOWN BLOCKING ONE LANE OF LINCOLN AVENUE. |
| Jun 23, 2:48 PM EDT | TSTM WND DMG | Newbury, MA | TREE DOWN ON HIGH ROAD JUST SOUTH OF RIVER FRONT MARINES |
| Jun 23, 2:48 PM EDT | TSTM WND DMG | Newbury, MA | TREE DOWN ON ROUTE 1A AT BLACK DUCK CIRCLE. |
| Jun 23, 2:48 PM EDT | TSTM WND DMG | Newburyport, MA | TREE DOWN ON WIRES ON LINE STREET. |
| Jun 23, 2:48 PM EDT | TSTM WND DMG | West Newbury, MA | TREE BRANCH DOWN ON WIRES ON STEWART STREET NEAR HEMINGWAY PLACE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 34 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 5.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798
WUUS51 KBOX 231756
SVRBOX
MAC009-017-025-231900-
/O.NEW.KBOX.SV.W.0026.170623T1756Z-170623T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Taunton MA
156 PM EDT FRI JUN 23 2017
The National Weather Service in Taunton has issued a
* Severe Thunderstorm Warning for...
Suffolk County in eastern Massachusetts...
Essex County in northeastern Massachusetts...
Northeastern Middlesex County in northeastern Massachusetts...
* Until 300 PM EDT
* At 156 PM EDT, severe thunderstorms were located along a line
extending from Bedford to Somerville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Boston, Lowell, Cambridge, Lynn, Newton, Lawrence, Somerville,
Haverhill, Waltham, Malden, Brookline, Medford, Revere, Peabody,
Methuen, Arlington, Everett, Salem, Billerica and Beverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4287 7082 4283 7081 4281 7087 4280 7078
4269 7074 4267 7070 4270 7062 4265 7056
4257 7064 4255 7076 4247 7082 4244 7091
4241 7090 4242 7096 4236 7094 4228 7107
4251 7142 4281 7109 4281 7107 4289 7093
TIME...MOT...LOC 1756Z 223DEG 41KT 4251 7130 4238 7109
HAIL...<.75IN
WIND...60MPH
$$
Belk3 follow-up statements
056
WWUS51 KBOX 231810
SVSBOX
Severe Weather Statement
National Weather Service Taunton MA
210 PM EDT FRI JUN 23 2017
MAC025-231817-
/O.CAN.KBOX.SV.W.0026.000000T0000Z-170623T1900Z/
Suffolk MA-
210 PM EDT FRI JUN 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SUFFOLK COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4288 7089 4286 7085 4287 7082 4283 7081
4281 7087 4280 7085 4280 7078 4276 7077
4245 7110 4256 7130 4281 7109 4281 7107
4289 7093
TIME...MOT...LOC 1807Z 213DEG 37KT 4257 7111
$$
MAC009-017-231900-
/O.CON.KBOX.SV.W.0026.000000T0000Z-170623T1900Z/
Essex MA-Middlesex MA-
210 PM EDT FRI JUN 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL ESSEX AND NORTHEASTERN MIDDLESEX COUNTIES...
At 207 PM EDT, a severe thunderstorm was located over North Reading,
or near Woburn, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Lawrence, Haverhill, Peabody, Methuen, Billerica, Woburn, Andover,
Tewksbury, North Andover, Danvers, Wakefield, Reading, Burlington,
Wilmington, Stoneham, Winchester, Newburyport, Amesbury, North
Reading and Ipswich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4288 7089 4286 7085 4287 7082 4283 7081
4281 7087 4280 7085 4280 7078 4276 7077
4245 7110 4256 7130 4281 7109 4281 7107
4289 7093
TIME...MOT...LOC 1807Z 213DEG 37KT 4257 7111
HAIL...<.75IN
WIND...60MPH
$$
Belk447
WWUS51 KBOX 231826
SVSBOX
Severe Weather Statement
National Weather Service Taunton MA
226 PM EDT FRI JUN 23 2017
MAC017-231836-
/O.CAN.KBOX.SV.W.0026.000000T0000Z-170623T1900Z/
Middlesex MA-
226 PM EDT FRI JUN 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIDDLESEX COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
4280 7085 4280 7078 4276 7077 4261 7094
4270 7110 4289 7092
TIME...MOT...LOC 1826Z 220DEG 38KT 4271 7094
$$
MAC009-231900-
/O.CON.KBOX.SV.W.0026.000000T0000Z-170623T1900Z/
Essex MA-
226 PM EDT FRI JUN 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTH CENTRAL ESSEX COUNTY...
At 226 PM EDT, a severe thunderstorm was located over Georgetown, or
8 miles east of North Andover, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Haverhill, North Andover, Newburyport, Amesbury, Ipswich, Salisbury,
Georgetown, Boxford, Hamilton, Newbury, Groveland, Merrimac,
Topsfield, Rowley and West Newbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
4280 7085 4280 7078 4276 7077 4261 7094
4270 7110 4289 7092
TIME...MOT...LOC 1826Z 220DEG 38KT 4271 7094
HAIL...<.75IN
WIND...60MPH
$$
Belk908
WWUS51 KBOX 231852
SVSBOX
Severe Weather Statement
National Weather Service Taunton MA
252 PM EDT FRI JUN 23 2017
MAC009-231901-
/O.EXP.KBOX.SV.W.0026.000000T0000Z-170623T1900Z/
Essex MA-
252 PM EDT FRI JUN 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ESSEX COUNTY
WILL EXPIRE AT 300 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
4280 7085 4280 7078 4276 7077 4261 7094
4270 7110 4289 7092
TIME...MOT...LOC 1851Z 223DEG 41KT 4291 7068
$$
BelkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:00 AM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 23, 10:00 AM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1000 AM EDT Fri Jun 23 2017
.SYNOPSIS...
Mild, humid air builds across the region today into tonight out
ahead of the remnants of Cindy which will bring the threat of
heavy rain and possible flooding Saturday morning. A cold front
will sweep the remnants of Cindy out to sea through late Saturday,
improving overnight. Seasonably warm and less humid conditions
Sunday will be followed by cooler and somewhat unsettled weather
for early next week. Warmer conditions return for the latter half
of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1000 AM Update...
Difficult forecast is on tap for today as guidance continues to
poorly handle current conditions. Isolated showers that were
across western MA moved northeastward towards the NH border.
These showers are in association with the theta-e gradient and
the higher moisture transport. Thus this will push SNE into a
very moist airmass for the remainder of the day.
Latest Satellite imagery shows dry slot working its way across
CT and RI and towards MA. This is in association with dry air
in the mid-levels and lower K values. This break in the clouds
will help increase surface temps rather quickly into the 80s
over the next few hours. Biggest question, if these breaks of
clouds will be enough to trigger iso to sct showers and
thunderstorms. See a few popping up across upstate NY but lapse
rates are quiet poor over the region. Will continue to watch,
but believe a trying trend will be in favor for the rest of the
morning.
Attention then turns to showers across the Mid-Atlantic/south
of Long Islands associated with weak wave. Will these continue
to develop and become more widespread? All the hi-res guidance
as well as the HRRR shows that this bulk of showers will begin
to fizzle thanks to very weak ridging aloft. Still expect a few
hit or miss from this system, but not as widespread as what is
currently occurring.
Any strong storm that does develop could result in some gusty
winds as LLJ is increasing aloft. However the main threat will
be heavy rain as PWATS are currently 1.7 inches with more
moisture on the way thanks to Cindy. Will continue to monitor
for any flood related products later today.
Previous discussion...
Showers and thunderstorms for the early half of the day,
potential for heavy rain. Consensus of forecast guidance has an
initial wave of tropical energy associated with Cindy sweeping
the region during the early half of the day. Collocated low-
level convergence of high theta-E air per nose of H925-85 jet
beneath a pseudo H925-7 warm frontal boundary with parent mid-
level ascent. Especially if there is partial clearing in the
morning presenting the opportunity for the boundary layer to
destabilize, can see an opportunity where the present wave out
of the Mid-Atlantic to maintain longevity, perhaps becoming
stronger. Thinking mainly across the interior N/W away from S
flow off the cooler ocean waters which would keep the surface
more capped. However forecast guidance not so robust. Increasing
moisture with precipitable waters rising towards 2 inches, 0-6
km bulk shear around 30 kts out of the SW, and CAPE around 1-2k
j/kg. Am going to lean with high chance PoPs N/W across the
interior. Think the high- res 3 km NAM and both WRF have the
right idea. S/E becoming socked in with low clouds, possible
fog, the region cooler at the surface is capped. May see some
showers, perhaps heavy, but greater concern is N/W. Looking at
the late morning into early afternoon period. Not so confident
on severe weather outcomes but agree with the marginal risk
advertised by SPC. Believe the main threat to be heavy rain and
frequent lightning, some localized nuisance flooding concerns,
with gusty winds and hail secondary threats.
The later half of the day looks to be dry. Behind the morning wave,
a combination of subsidence and mid-level warming around H6-8 puts
the squash on any additional wet-weather activity, stabilizing. If
throughout the day places remain partially clear, some locations
could see highs into the low 90s such as the Merrimack River Valley.
Continued cool S/E under lower clouds, possible fog. Otherwise, main
theme for today is warm and muggy. Dewpoints well into the 60s, some
places near 70.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight into Saturday...
Possibility of heavy rain, flooding associated with Cindy leftovers.
An anomalous tropical airmass surging NE out ahead of a cold front /
baroclinic zone. The tropical-moist plume converging with higher
theta-E ahead of a mean long-wave trough axis at the mid-levels and
beneath decent diffluence within the upper levels, there is support
for deep layer forcing yielding efficient warm-rain processes with
freezing level heights at least above 10 kft, in this case around 14
kft. However outcomes are challenging to nail down and determine as
they can often be underestimated or misplaced by forecast guidance.
In the last several forecast runs, model solutions have waffled with
the remnants of Cindy. It makes for subsequent challenges as to the
possibility of flash flooding, if any one area is under particular
threat of seeing an excessive amount of rain in a short period of
time.
But with this forecast there is continued preference to the high-res
3 km NAM and WRF forecast model solutions. Suspect a possibility of
maintenance of shower, thunderstorm activity out of Upstate NY and
PA across S New England during the evening hours. Convergent low-
level forcing of high theta-E air beneath continued energy streaming
NE with the tropical-moist plume. Given the lack of diurnal heating,
main concern is the potential for heavy rainers, nuisance flooding.
Then around morning, crux of heavy rain is expected as the remnants
of Cindy clash with a cool front dropping S, clearing out through
the afternoon. The 3 km NAM and WRF-ARW fit the forecast thinking,
that the broad tropical-moist plume though focused with remnants of
Cindy would also converge along the low to mid level cool front that
sweeps across the region through afternoon.
Low confidence at this point concerning exactly where the greatest
threat will be. Will continue to highlight possible flooding hazards
in the HAZARDOUS WEATHER OUTLOOK. Can't rule out potential for rain-
fall rates of around an inch per hour and excessive rainfall amounts
greater than 2 inches storm-total. Low confidence with respect to
forecast grid rainfall amounts that add up around 0.50-0.75 inches
given the difficulty in determining exactly where the heaviest rainfall
will occur.
The cool front sliding through late in the day, will see potential
blustery SW winds depending on the ability to mix down, perhaps
brought down mechanically via heavy rain given a saturated profile
that is moist adiabatic. Prior to and throughout, low clouds and fog
will likely remain an issue for the S-coast with the possibility of
visibility down to a quarter mile or less requiring headlines. Will
monitor for now.
Behind the front winds back W and we begin to see partial clearing.
Temperatures difficult to forecast given some uncertainty on the
timing of the front and how quickly we clear out. Could warm into
the mid 80s but will keep it conservative with seasonable highs
around the upper 70s to low 80s. With the warm up may see some brief
breezy westerlies behind the front with boundary layer mixing.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...
* Seasonably warm and less humid on Sunday
* Cooler and somewhat unsettled pattern for early next week with
showers possible at times
* Warmer weather returns toward the end of next week
Overview...
Longwave trof over the Gt Lakes region will gradually slide east to
New Eng Tue/Wed timeframe as multiple shortwaves rotate through the
flow. This will bring a somewhat unsettled pattern for the first
half of the week with cooler temps, near or a bit below normal.
Models signaling a pattern change for the end of the week as ridging
builds northward along the east coast which should bring warmer
conditions for the end of next week.
Details...
Saturday night and Sunday...
Cold front expected to be moving off the coast Sat evening followed
by drier conditions during the night. Low risk of a lingering
evening shower for the Cape/Islands, otherwise clearing skies during
the night with cooler and much less humid airmass moving in.
The dry airmass will continue into Sunday with sunshine mixing with
diurnal cu in the afternoon. Fairly robust mid level shortwave will
move NE from the Gt Lakes with a secondary cold front moving into
SNE. Brunt of shortwave energy passes to the north and west but
can't rule out a few showers developing in the interior in the
afternoon. 850 mb temps 12-13C and soundings indicate deep mixing on
Sunday above 850 mb so temps may overachieve. Expect highs reaching
low to mid 80s, except a bit cooler along the south coast with SW
flow. Comfortable humidity levels with dewpoints in the 50s.
Monday into Wednesday...
Mid level trof gradually moves into New Eng as series of shortwaves
rotate through the flow. Cooling temps aloft with 500 mb temps
reaching -18 to -20C will likely bring some diurnal showers at times
although certainly not a washout and expect a mix of clouds and sun.
Any showers Mon should be confined to the interior, but all areas
Tue as the trof moves into the region. Best chance for any thunder
will likely be Tue with TT into the lower 50s and 500 mb temps
approaching -20C. Upper trof begins to slide to the east on Wed.
Cold pool aloft lingers but moisture is limited so expect limited
coverage of any showers Wed. Temps slightly below normal with highs
mainly in the 70s and lows in the 50s.
Thursday...
As mid level trof exits, rising heights into New Eng as SE US ridge
builds north. High pres moves off Mid Atlc coast with good warm
advection. Warmer conditions expected with temps possibly reaching
well into the 80s in some locations.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday/...Moderate confidence.
Today...
IFR/LIFR stratus and fog along the S-coast with SCT-BKN low-
end VFR elsewhere. Brief improvement possible at times along the
S-coast up to VFR but IFR may linger over the islands. S winds
around 10 to 15 kts with gusts up to 25 kts, strongest across
E/SE New England. Initial showers moving through western New Eng
this morning with more SHRA/TSRA chances expected over N/W CT
and N/W MA, mainly afternoon into early evening. TEMPO MVFR/IFR
with RA/+RA.
Tonight into Saturday...
MVFR-LIFR CIGs with MVFR-IFR VSBYs with BR/FG. SHRA/TSRA early
tonight approaching from the W. RA/+RA approaching from the SW
towards morning, exiting around midday ahead of a wind shift
from the W. Prior to the wind shift will continue to see SW
winds with potential gusts 25 to 30 kts LLWS possible for SE
coastal terminals as is some embedded TSRA. Improving towards
evening to low-end VFR / SKC.
KBOS Terminal...VFR today with gusty SW winds up to 25 kts,
lower CIGs into this evening with increasing rain chances.
KBDL Terminal...May need to watch for possible SHRA/TSRA NW of
the terminals around late morning into early afternoon.
Otherwise low-end VFR CIGs today with blustery SW winds that
will lower into evening prior to onset of RA/+RA.
Outlook /Saturday Night through Tuesday/...High confidence.
Sunday and Monday...Mainly VFR with sct-bkn diurnal clouds. A few
diurnal showers possible in the interior
Tuesday...Mainly VFR cigs with a few showers/isolated t-storms
possible.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday/...
1000 AM update...Went ahead an issued a SCA for BOS harbor and
Narragansett Bay. Winds gusts of 25 kts are possible during the
later half of the day.
SW winds on the increase with gusts up to 25 to 30 kts through
early Saturday prior to a cool frontal passage. Waves building
around 5 to 6 feet on the waters as the remnants of Cindy are
advected NE across the waters around Saturday morning. Prior to
and during this time, likely to be either a combination of low
clouds and fog with visibility down to a quarter mile or less
possible. Improving late Saturday as winds become westerly while
beginning to diminish along with wave action.
Outlook /Saturday Night through Tuesday/...High confidence.
Sunday...Increasing SW flow but speeds should remain below SCA with
a few gusts 20-22 kt nearshore waters in the afternoon.
Monday and Tuesday...Quiet boating weather with winds and seas below
SCA.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides are rather high through this weekend during the
night time cycles. Boston has a 12.3 ft tide just before midnight
tonight, a 12.4 ft high tide around midnight Sat night and 12.2 ft
just after midnight Sun night. Fortunately, offshore winds are
forecast with minimal or no surge so do not anticipate any issues.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 1 PM this afternoon to 11 AM EDT
Saturday for ANZ231>234.
Small Craft Advisory from 1 PM this afternoon to 9 PM EDT this
evening for ANZ230-236.
Small Craft Advisory from 8 PM this evening to 8 PM EDT
Saturday for ANZ235-237.
Small Craft Advisory from 2 PM this afternoon to 11 AM EDT
Saturday for ANZ250.
Small Craft Advisory from 2 PM this afternoon to 8 PM EDT
Saturday for ANZ254>256.
&&
SYNOPSIS...KJC/Sipprell
NEAR TERM...Dunten/Sipprell
SHORT TERM...Sipprell
LONG TERM...KJC
AVIATION...KJC/Sipprell
MARINE...KJC/Sipprell
TIDES/COASTAL FLOODING...StaffHazardous weather outlook, Jun 23, 4:14 AM EDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 414 AM EDT Fri Jun 23 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-240815- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 414 AM EDT Fri Jun 23 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...Today and Tonight. There is the possibility of strong to severe thunderstorms late this morning into early afternoon across northern and western portions of Massachusetts and Connecticut. An additional threat of embedded heavy rain presents the potential for flooding. Across the south coast there is the possibility early this morning and then again towards this evening of widespread fog with visibility down to a quarter mile or less. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Around Saturday morning... Excessive rainfall is forecast in association with the remnants of Cindy. The locally heavy rainfall could result in flooding. This threat is for all of Southern New England. In addition, the threat of visibility down to a quarter mile or less continues for communities across southeast New England. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-240815- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 414 AM EDT Fri Jun 23 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. Across the south coastal waters there is the possibility of wide- spread fog with visibility down to a quarter mile or less. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Tonight into Saturday... There continues to be a threat of locally dense fog across the waters with visibility down to a quarter mile or less at times. Excessive rainfall is also forecast and with the heavy rain and even thunderstorms there is the possibility of brief gale force winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 23, 1:43 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
143 PM EDT FRI JUN 23 2017
MAZ005>007-013>016-231830-
Eastern Essex MA-Suffolk MA-Western Norfolk MA-
Central Middlesex County MA-Eastern Norfolk MA-Western Essex MA-
Southeast Middlesex MA-
143 PM EDT FRI JUN 23 2017
...Strong Thunderstorm in northeastern Worcester...north central
Norfolk...Suffolk...Essex and Middlesex Counties...
At 143 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Maynard to Dedham. Movement was northeast at 40
mph.
Winds in excess of 40 mph will accompany with these storms.
Locations impacted include...
Boston, Lowell, Cambridge, Quincy, Lynn, Newton, Lawrence,
Somerville, Framingham, Haverhill, Waltham, Malden, Brookline,
Medford, Revere, Peabody, Methuen, Arlington, Everett and Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4274 7077 4267 7070 4269 7065 4264 7056
4256 7066 4255 7076 4247 7082 4244 7091
4241 7090 4242 7095 4235 7093 4218 7115
4241 7158 4270 7137 4270 7129 4274 7124
4274 7119 4281 7116 4281 7107 4286 7101
TIME...MOT...LOC 1743Z 216DEG 34KT 4242 7147 4227 7119
BelkThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:43 PM EDT | Special Weather Statement | BOX | Essex, Middlesex, Suffolk | 47 min |
| Jun 23, 2:32 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 17 min |
| Jun 23, 2:33 PM EDT | Special Marine Warning | BOX | 57 min | |
| Jun 23, 3:58 PM EDT | Coastal Flood Statement | BOX | Barnstable, Essex, Nantucket, Norfolk, Plymouth, Suffolk | 9 hr |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.